Coagulation

Inadvertent bridging heparin therapy still used with DOACs


Unnecessary and potentially harmful duplicate anticoagulation with direct-acting oral anticoagulants (DOACs) and heparin is inadvertently being prescribed in hospital settings, clinicians warn.

While heparin was appropriately used as bridging therapy for patients started on warfarin, it was not necessary with DOACS whose anticoagulant effects are more immediate, according to Dr Mark Sheppard, a cardiologist at Royal Prince Alfred Hospital, Sydney

Routine medication safety checks at the hospital have revealed 14 instances in just over a month in which DOACS were inappropriately combined with heparin or low molecular weight heparin, according to Dr Sheppard and colleagues, writing in the MJA.

In most cases the duplication was detected and averted by pharmacy or nurse checks, but prescribers appeared to be lacking in knowledge about the risks, they say.

They note that it takes five days for warfarin to achieve a therapeutic international normalisation ratio due to the long half lives of circulating clotting factors, whereas it takes just a few hours for DOACs to produce direct effect on coagulation.

Therefore the shift from warfarin to DOACs such as dabigatran, rivaroxaban and apixaban may result in inadvertent and unnecessary bridging anticogulation that increases the risk of bleeding, they warn.

“Although we seldom use absolutes, we can confidently endorse that there are no circumstances in which DOACs should be combined with another anticoagulant,” they write.

“Prescriber education and clear institutional guidelines may help deal with this issue.

“In addition, institutions with electronic medical records could optimise clinical decision support systems to prevent such duplication. The combination of DOACs with heparin is a bridge to nowhere.”

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic